Secretary of State Hillary Clinton remains in the hospital Tuesday due to a blood clot in her head, which is being treated with blood-thinning medication to help dissolve it. Her doctors say she is expected to make a full recovery after confirming she has not suffered any brain or other neurological damage.
Mrs. Clinton has had a series of health problems ever since she returned to the U.S. from a trip to Europe and fell ill with a stomach virus in early December that forced her to cancel a trip to North Africa and the Middle East. Then, on Dec. 13, her spokesman released a statement that her condition had worsened after a fainting spell caused her to fall and hit her head, resulting in a concussion while she was at home alone recovering from the stomach virus.
During a follow-up exam for her concussion on Sunday, doctors then discovered the blood clot in her head.
"In the course of a routine follow-up MRI on Sunday, the scan revealed that a right transverse sinus venous thrombosis had formed,” Dr. Lisa Bardack of Mt. Kisco Medical Group in New York and Dr. Gigi El-Bayoumi of George Washington University said in a joint statement.
“This is a clot in the vein that is situated in the space between the brain and the skull behind the right ear. It did not result in a stroke, or neurological damage. To help dissolve this clot, her medical team began treating the secretary with blood thinners. She will be released once the medication dose has been established.”
Mrs. Clinton has not been seen in public since Dec. 7, but according to her doctors, she is well on the road to recovery.
“In all other aspects of her recovery, the Secretary is making excellent progress and we are confident she will make a full recovery. She is in good spirits, engaging with her doctors, her family, and her staff,” her doctors said.
Mrs. Clinton, 65, was admitted to New York-Presbyterian Hospital on Sunday so doctors could monitor her condition while administering anticoagulants, which are blood thinners that help shrink clots. Doctors said Monday that she will be released once the proper dosage for the blood-thinning medication has been established.
With even a tiny injury within the brain from the concussion, these medications can cause "symptomatic bleed," such as a subdural or intracerebral hemorrhage, he said.
There are both right and left transverse venous sinuses. "If one is blocked by thrombosis, the other one can take over as a detour," Martin said. "Thrombosis of the other non-duplicated sinuses – the superior saggital or straight sinuses - is usually much more dangerous."